MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572340
Medical Device Problem Codes Positioning Failure (1158); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to boston scientific corporation on january 31, 2023, that an epic biliary endoscopic stent was to be implanted in the biliary tree to treat a hilar cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) with bilateral stenting procedures performed on (b)(6) 2023.The patient's anatomy was tortuous and was dilated prior to stent placement.During the procedures, the epic biliary endoscopic stent did not deploy after clicking the thumb wheel multiple times and even using the manual pull grip method due to the constriction of the parallel blood vessel due to the first epic biliary endoscopic stent that was successfully deployed.The stent was removed from the patient, fully covered by the outer sheath, and the procedure was cancelled.Reportedly, no procedure was scheduled for another stent placement.There were no reported patient complications as a result of this event.The patient's condition following the procedure was reported to be stable.A photo of the complaint device outside the patient was provided by the complainant and showed that the sheath was kinked.
 
Additional Manufacturer Narrative
Impact code f1001 is being used to capture the reportable event of cancelled procedure.
 
Event or Problem Description
It was reported to boston scientific corporation on january 31, 2023, that an epic biliary endoscopic stent was to be implanted in the biliary tree to treat a hilar cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) with bilateral stenting procedures performed on (b)(6) 2023.The patient's anatomy was tortuous and was dilated prior to stent placement.During the procedures, the epic biliary endoscopic stent did not deploy after clicking the thumb wheel multiple times and even using the manual pull grip method due to the constriction of the parallel blood vessel due to the first epic biliary endoscopic stent that was successfully deployed.The stent was removed from the patient, fully covered by the outer sheath, and the procedure was cancelled.Reportedly, no procedure was scheduled for another stent placement.There were no reported patient complications as a result of this event.The patient's condition following the procedure was reported to be stable.Note: a photo of the complaint device outside the patient was provided by the complainant and showed that the sheath was kinked.
 
Additional Manufacturer Narrative
Block h6: impact code f1001 is being used to capture the reportable event of cancelled procedure.Block h10: the epic biliary stent was not returned; however, media analysis was performed based on the photo provided by the complainant.Per media analysis, the stent was fully constrained on the delivery system.The outer sheath where the stent was mounted was bent/kinked, and the outer sheath was detached at the handle (strain relief).No other issues were noted to the stent and delivery system.Product analysis confirmed the reported event of outer sheath kinked.Most likely anatomical and procedural factors encountered during the procedure, limited the performance of the device and contributed to stent deployment failure.It was reported that the patient anatomy was tortuous and was compressed by a parallel stented vessel.It is possible that when the delivery system was advanced and crossed the anatomy, the outer sheath got kinked and deployment would not be possible.Additionally, the amount of force applied in the attempt to deploy the stent could have caused the outer sheath to be detached/ separated from the handle.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A product labeling review identified that the device was used per the instructions for use (ifu) / product label.
 
Additional Manufacturer Narrative
Block h6: impact code f1001 is being used to capture the reportable event of cancelled procedure.Block h10: the epic biliary endoscopic stent and delivery system were received for analysis.The stent was returned fully mounted and in the correct location on the delivery system.Visual and tactile inspection identified multiple outer sheath kinks.The outer sheath was noted to be detached.Media analysis found that the outer sheath was kinked.No other issues were noted with the stent and delivery system.Product analysis did not confirm the reported event of stent failure to deploy, the stent was unable to be deployed due to the outer sheath kinked and detached.The reported event of sheath kink was confirmed.Most likely, anatomical and procedural factors encountered during the procedure limited the performance of the device and contributed to stent deployment failure.It was reported that the patient's anatomy was tortuous and was compressed by a parallel stented vessel.It is possible that when the delivery system advanced and crossed the anatomy, the outer sheath got kinked, and deployment would not be possible.Additionally, the amount of force applied in the attempt to deploy the stent could have caused the outer sheath to be detached from the handle.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A product labeling review identified that the device was used per the instructions for use (ifu)/product label.
 
Event or Problem Description

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key16422651
Report Number3005099803-2023-00868
Device Sequence Number17478027
Product Code FGE
UDI-Device Identifier08714729896968
UDI-Public08714729896968
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2024
Device Model NumberM00572340
Device Catalogue Number7234
Device Lot Number0029966678
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/31/2023
Supplement Date Received by Manufacturer02/22/2023
05/16/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date03/17/2023
06/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age77 YR
Patient SexMale